Alert archive / Iowa / Special Weather Statements in 2019

Special Weather Statement, NWS Des Moines, IA

August 5, 2019Black Hawk County, Marshall County, Tama County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 5, 2019, 9:44 PM CDT for Black Hawk County, Marshall County, Tama County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2019, 9:44 PM CDT (02:44 UTC)
Expired
Aug 5, 2019, 10:15 PM CDT
In force
31 min
Issued by
NWS Des Moines, IA

Counties Black Hawk County, IA, Marshall County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 127 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

284 
WWUS83 KDMX 060244
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
944 PM CDT Mon Aug 5 2019
 
IAZ037>039-049-050-060315-
Black Hawk IA-Tama IA-Grundy IA-Hardin IA-Marshall IA-
944 PM CDT Mon Aug 5 2019

...Gusty winds possible...

At 943 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Elk Run Heights to near Reinbeck to 12 miles
north of State Center. Movement was southeast at 35 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Waterloo, Marshalltown, Toledo, Evansdale, Jesup, La Porte City,
Hudson, Traer, Reinbeck, Dysart, Elk Run Heights, Conrad, Meskwaki
Casino, Crossroads Mall, Gladbrook, Le Grand, Washburn, Dunkerton,
Raymond and Gilbertville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and northeastern Iowa.

LAT...LON 4230 9230 4204 9230 4191 9295 4223 9311
      4231 9265 4264 9209 4247 9208 4247 9206
      4230 9206
TIME...MOT...LOC 0243Z 309DEG 31KT 4248 9222 4227 9258 4218 9311 

$$

Ansorge

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 5, 6:37 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 5, 6:37 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
637 PM CDT Mon Aug 5 2019

.DISCUSSION.../Tonight through Monday/
Issued at 337 PM CDT Mon Aug 5 2019

Synoptic Overview:

Mid to upper-level flow over the upper Midwest will remain
northwesterly for much of this week, sandwiched between troughing
over the mid Atlantic and east coast with amplified ridging over
the western CONUS. A few short-wave troughs will slip through the
mid-level flow brining periodic rain shower and thunderstorm chances
this week. Temperatures to remain near seasonable in this large-
scale pattern.

Today and Tonight:

Severe weather potential will remain in place late this afternoon
through late this evening, especially across the north-central and
northeastern parts of the CWA where SPC SWODY1 enhanced risk is.
Slight Risk for severe weather extends to the southern and
southeastern portions of the CWA. Best moisture transport remains
across north-central and northeastern Iowa this afternoon ahead of
short-wave trough and associated cold front across the eastern
Dakota's and Minnesota. GOES-16 visible imagery has been showing
decent clearing after this morning's weak convection across northern
Iowa. CAMs continue to depict axis of greatest instability from EST
up through MSP, with SBCAPE in excess of 4000 J/kg. HREF mean SBCAPE
across the rest of the north and northeast CWA depicts SBCAPE
between 2500 and 3500 J/kg. In conjunction with thermodynamic
instability, HRRR and RAP soundings also depicting healthy low-level
lapse rates near 8.5 K/km and decent lapse rates through the mid-
levels. Thus anticipate healthy updrafts early on which may be
strong enough to present large hail threat. Effective bulk-shear 25-
30 knots should allow for decent organization of thunderstorms early
this evening, especially north of U.S. Hwy. 30. Low-level shear is
not overly impressive, a large factor into the limited tornado
threat with storms tonight. Dewpoint depressions values will be
quite high prior to the onset of convection. Combine this with
considerable low-level lapse rates, expect the potential for
damaging wind gusts with thunderstorms, with a few downbursts
favorable in this environment. There is still some discrepancy in
CAM runs this afternoon regarding the convective mode. ESRL HRRR and
NMM have attempted to develop bow-like features later this evening
into the overnight hours, which would align with the threat for
damaging wind gusts. Through the 16z runs, the HRRR was not nearly
as excited about bowing features along the cold front this evening.
However, CAMs are in decent agreement in highlighting areas north of
U.S. Highway 30 for active severe weather. The uncertainty with the
southward extent of severe weather this evening lies in how well any
cold-pool is maintained within the thunderstorm complex. If the
shear environment ahead of the boundary remains in place, there may
be enough balance to continue the severe weather threat as it
propagates southward. However, if this is not realized, it may just
lead to a widespread moderate rain showers south of U.S. Highway 30
to the Missouri state line. The only considerable change to the
forecast for thunderstorms tonight has been to delay the onset of
initiation a few hours. For Iowa, the bulk of the activity is not
expected until after 00 UTC. However a cumulus field is producing
precipitation as of 20z in northwestern Iowa. Given a favorable
environment, there is potential for this initial convection to reach
severe limits, thus have issued Severe Thunderstorm Watch 554 for
counties north of U.S. Highway 30 until 04 UTC tonight.

With respect to rainfall totals, thunderstorms will be rather
efficient this evening with PWATs around 1.75 inches. The flow
should be strong enough where the storms will progress at a decent
pace across the CWA. Looking at a widespread half to three-quarters
of an inch of rain, with up to 1.25 inches locally possible. With
rather dry antecedent conditions, not all too concerned with
flooding or flash flooding at this time. However, if the rainfall
begins to outperform the forecast, this may need to be adjusted. For
now, will hold off on any flooding headlines.

Extended Forecast:

Conditions dry out by Tuesday afternoon under northwesterly flow
with no short-wave perturbations in sight at this time as surface
high pressure slides in underneath. Next short-wave feature swings a
vort max through Iowa Wednesday morning brining rain showers
primarily to central and western Iowa during the morning and
afternoon hours. Mid to upper-level flow becomes relatively benign
toward the middle end of the work week through Sunday. Temperatures
in this pattern will remain seasonable in the mid to upper 80s for
the majority of this week. Substantial precipitation chances then
return to the forecast Sunday Night into Monday as another short-
wave trough works through the northwesterly flow over the upper-

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 637 PM CDT Mon Aug 5 2019

Surface front will slide through the state overnight with
scattered thunderstorms in vicinity of the boundary. Conditions
will be mostly VFR, but MVFR to IFR in and around thunderstorms.
Some areas of MVFR to IFR fog will also be possible around
daybreak with winds becoming light and variable along with
residual moisture from this evenings rainfall in surface layer.
Mainly VFR conditions on Tuesday with north to northwest winds.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Krull
AVIATION...Cogil
Hazardous weather outlook, Aug 5, 3:51 PM CDT, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
351 PM CDT Mon Aug 5 2019

IAZ004>007-015>017-023>028-034>039-047>050-062100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
351 PM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

An enhanced risk for severe thunderstorms is forecast tonight
where damaging winds and large hail look to be the main threat.
Locally heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms chances are forecast Wednesday night into Thursday.
An isolated severe storms are possible with hail and damaging wind
threat.

.SPOTTER INFORMATION STATEMENT...

Spotters are likely to be needed at times tonight and maybe again
Wednesday into Thursday.

IAZ033-044>046-057>062-070>075-081>086-092>097-062100-
Sac-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
351 PM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A slight risk for severe thunderstorms is forecast late tonight
where strong winds and hail look to be the main threat. Locally
heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms chances are forecast Wednesday night into Thursday.
An isolated severe storms are possible with hail and damaging wind
threat.

.SPOTTER INFORMATION STATEMENT...

Spotters are likely to be needed at times tonight and maybe again
Wednesday into Thursday.

KLP

In the hours before

Special weather statement, Aug 5, 7:19 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Des Moines IA
719 PM CDT Mon Aug 5 2019

IAZ007-017-060045-
Cerro Gordo IA-Worth IA-
719 PM CDT Mon Aug 5 2019

...Strong wind gusts possible...

At 718 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Rice Lake, or 12 miles southwest of Northwood,
moving east at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm. Personal weather stations recently recorded wind gusts
to around or at 40 mph near Fertile and Joice.

Locations impacted include...
Manly, Rice Lake, Plymouth, Fertile, Kensett, Grafton, Hanlontown,
Joice, Rock Falls, Bolan and Rice Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Iowa.

LAT...LON 4318 9303 4322 9350 4341 9350 4342 9303
TIME...MOT...LOC 0018Z 278DEG 39KT 4331 9339

Ansorge
Special weather statement, Aug 5, 7:28 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Des Moines IA
728 PM CDT Mon Aug 5 2019

IAZ005-016-060100-
Kossuth IA-Hancock IA-
728 PM CDT Mon Aug 5 2019

...Nickel size hail possible...

At 728 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Union Slogh, or 11 miles northeast of Algona,
moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Britt, Wesley, Sexton and Hutchins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Iowa.

LAT...LON 4307 9415 4320 9411 4320 9376 4300 9380
TIME...MOT...LOC 0028Z 273DEG 26KT 4314 9403

Ansorge
Local storm report, Aug 5, 8:40 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
840 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TSTM WND GST     2 N EAGLE GROVE         42.70N 93.90W
08/05/2019  E60 MPH          WRIGHT             IA   STORM CHASER

&&
Local storm report, Aug 5, 8:58 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
858 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     5 SW WOOLSTOCK          42.51N 93.91W
08/05/2019  E60 MPH          HAMILTON           IA   STORM CHASER

&&
Special weather statement, Aug 5, 9:26 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Des Moines IA
926 PM CDT Mon Aug 5 2019

IAZ036-037-048-049-060315-
Hamilton IA-Story IA-Hardin IA-Marshall IA-
926 PM CDT Mon Aug 5 2019

...Gusty winds possible...

At 926 PM CDT, Doppler radar was tracking a strong thunderstorm near
Roland, or 15 miles north of Nevada, moving south at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Ames, Nevada, Story City, Huxley, State Center, Roland, Jewell
Junction, Gilbert, Iowa State Center, Maxwell, Colo, Hubbard,
Melbourne, Cambridge, Zearing, Radcliffe, Ellsworth, Collins,
McCallsburg and Kelley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Iowa.

LAT...LON 4191 9293 4186 9317 4187 9364 4212 9370
      4221 9370 4221 9372 4229 9374 4239 9318
TIME...MOT...LOC 0226Z 337DEG 37KT 4224 9344

Ansorge
Special weather statement, Aug 5, 9:44 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
944 PM CDT Mon Aug 5 2019

IAZ037>039-049-050-060315-
Black Hawk IA-Tama IA-Grundy IA-Hardin IA-Marshall IA-
944 PM CDT Mon Aug 5 2019

...Gusty winds possible...

At 943 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Elk Run Heights to near Reinbeck to 12 miles
north of State Center. Movement was southeast at 35 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Waterloo, Marshalltown, Toledo, Evansdale, Jesup, La Porte City,
Hudson, Traer, Reinbeck, Dysart, Elk Run Heights, Conrad, Meskwaki
Casino, Crossroads Mall, Gladbrook, Le Grand, Washburn, Dunkerton,
Raymond and Gilbertville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and northeastern Iowa.

LAT...LON 4230 9230 4204 9230 4191 9295 4223 9311
      4231 9265 4264 9209 4247 9208 4247 9206
      4230 9206
TIME...MOT...LOC 0243Z 309DEG 31KT 4248 9222 4227 9258 4218 9311

Ansorge

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:19 PM CDTSpecial Weather StatementDMXWorth26 min
Aug 5, 7:24 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth36 min
Aug 5, 7:28 PM CDTSpecial Weather StatementDMXHancock32 min
Aug 5, 7:48 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Wright57 min
Aug 5, 7:56 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Wright49 min
Aug 5, 8:07 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright38 min
Aug 5, 8:30 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hardin, Wright45 min
Aug 5, 8:32 PM CDTSevere Thunderstorm WarningDMXHamilton, Humboldt, Webster, Wright28 min
Aug 5, 8:58 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright32 min
Aug 5, 9:26 PM CDTSpecial Weather StatementDMXStory49 min
Aug 5, 10:15 PM CDTSpecial Weather StatementDMXJasper, Polk, Poweshiek, Tama60 min

Nearby

Special Weather Statements in Iowa, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.